Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 305, NWS North Platte, NE

July 15, 2008Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 15, 2008, 3:39 PM CDT for Holt County, Nebraska. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2008, 3:39 PM CDT (20:39 UTC)
Expired
Jul 15, 2008, 4:45 PM CDT
In force
66 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Holt County, NE

The radar

The North Platte radar (KLNX), 153 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 3:56 PM CDTHAIL 0.755 W Oneill, NE
Jul 15, 4:29 PM CDTHAIL 1Oneill, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1303 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 152039
SVRLBF
NEC089-152145-
/O.NEW.KLBF.SV.W.0305.080715T2039Z-080715T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT TUE JUL 15 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HOLT COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF ONEILL...

* UNTIL 445 PM CDT

* AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.        
  THIS   STORM WAS LOCATED NEAR EMMET...OR 8 MILES WEST OF           
  ONEILL...AND WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EMMET BY 415 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4252 9911 4255 9850 4226 9849 4223 9892
TIME...MOT...LOC 2039Z 155DEG 4KT 4243 9881

$$

TAYLOR
2 follow-up statements
000 
WWUS53 KLBF 152048
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT TUE JUL 15 2008

NEC089-152145-
/O.CON.KLBF.SV.W.0305.000000T0000Z-080715T2145Z/
HOLT NE-
348 PM CDT TUE JUL 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL HOLT COUNTY...

AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR EMMET...OR 8 MILES WEST OF ONEILL.
THIS STORM WAS NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHWEST OF ONEILL BY 445 PM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4252 9911 4255 9850 4226 9849 4223 9892
TIME...MOT...LOC 2048Z 311DEG 2KT 4242 9880

$$

KAR/BT
000 
WWUS53 KLBF 152114
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
413 PM CDT TUE JUL 15 2008

NEC089-152145-
/O.CON.KLBF.SV.W.0305.000000T0000Z-080715T2145Z/
HOLT NE-
413 PM CDT TUE JUL 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL HOLT COUNTY...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  THIS STORM WAS LOCATED JUST SOUTH OF EMMET...OR 9 MILES 
SOUTHWEST OF ONEILL. THIS STORM WAS NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHWEST OF ONEILL BY 445 PM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4252 9911 4255 9850 4226 9849 4223 9892
TIME...MOT...LOC 2113Z 310DEG 1KT 4241 9880

$$

KAR/BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:55 PM CDT, 44 minutes earlier.

Area forecast discussion, Jul 15, 2:55 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT TUE JUL 15 2008

.DISCUSSION...

A WARM FRONT LOCATED FROM NEAR KAKO CO TO BTWN KIML AND KOGA THEN
EAST THROUGH KLXN WILL REMAIN NEARLY STATIONARY INTO TONIGHT WITH
SFC MOISTURE POOLING NORTH OF FRONT AS INDICATED BY RUC13. PRESENCE
OF ACCAS AND A BIT OF CIRROCU INDICATES MID AND UPPER LEVEL
INSTABILITY FROM NERN CO THROUGH SWRN NEBR. WHILE THE NAM DOES NOT
SHOW A FOCUSED AREA IN SWRN NEBR LATE THIS AFTN/EVENING...THE GFS
ACTUALLY DOES. A WEAK DISTURBANCE INDICATED ON THE WV IMAGERY HAS
CROSSED WRN CO INTO THE CNTRL CO MOUNTAINS. THIS FEATURE WILL MOVE
INTO SRN PNHDLE BY 21Z AND SHOULD INITIATE TSTMS SOON AFTER. HAVE
AGAIN PLACED HIGHEST 30 POPS NEAR AND SOUTH OF INTERSTATE 80 FROM
21Z-03Z. ANOTHER AREA OF POPS NEAR 30 PERCENT WILL BE NORTH OF
HIGHWAY 20 IN NCTRL NEBR WHICH WILL BE IN VICINITY OF ANOTHER SUBTLE
BOUNDARY. TAPERED POPS OFF TO SLIGHT CHC JUST FOR THE NERN HALF OF
FORECAST AREA AFTER 06Z AS MOST OF ACTIVITY SHOULD BE DIMINISHING.

WEDNESDAY AFTERNOON POTENTIALLY LOOKS TO BE THE WARMEST DAY...DUE TO
MORE MID LEVEL WARMING. USING H7 TEMPS AT OR BELOW 13C AS A
REFERENCE FOR WHERE LONGER SUSTAINED UPDRAFTS MAY OCCUR...INDICATED
SLIGHTLY COOLER AREA NEAR SFC BOUNDARY ACROSS FAR NRN NEBR NEAR CODY
IN CHERRY COUNTY SOUTH THROUGH OSHKOSH AND BIG SPRINGS. THIS WILL BE
THE FAVORED AREA FOR SCATTERED TSTMS NEAR BOUNDARY. POPS NEAR 30
PERCENT FOR AREAS MAINLY WEST OF KANW THROUGH KLBF.

BEST TSTM CHCS WILL FOCUS ON THUR AFTN THROUGH THUR NIGHT. MID LEVEL
COOLING CAUSED BY S/V THROUGH AND H7 TEMPS COOLING TO BELOW 12C IS
SUGGESTIVE OF MORE WIDESPREAD SUSTAINED UPDRAFTS. PRECIPITABLE WATER
VALUED PEAK OUT NEAR 1.75 TO 2 INCHES NEAR AND NORTH OF SFC FRONT.
GREATEST THREAT FOR SEVERE WEATHER INCLUDING LG HAIL...WIND DMG AND
EVEN FLASH FLOODING WILL BE PRESENT THURSDAY AFTN AND THUR NIGHT.
POPS AT THIS JUNCTURE RANGE FROM 40 TO 54 PERCENT. LIKELY POPS COULD
HAVE BEEN ADDED ACROSS THE SOUTHEAST...HOWEVER PREFER TO WAIT DUE TO
DIFFERING SFC FRONT POSITIONS BTWN THE GFS AND NAM.

SUBSIDENCE BEHIND THIS SYSTEM AND WEAK RIDGING DEVELOPING OVER THE
HIGH PLAINS BY FRIDAY NIGHT IS SUGGESTIVE OF MAINLY A SLIGHT CHC FOR
TSTMS FRIDAY THROUGH MONDAY. A COOLDOWN INTO THE UPPER 80S FRIDAY
WILL BRING A WARMUP BACK INTO THE LOWER AND MID 90S BY SUNDAY
THROUGH TUESDAY. THE JURY IS STILL OUT ON WHETHER A COLD FRONT WILL
PASS ACROSS SUNDAY NIGHT WITH COOLER MONDAY. GFS CONTINUES TO
MAINTAIN A CLOSED LOW ACROSS THE NRN PLAINS SUNDAY/SUNDAY
NIGHT...WHILE THE ECMWF IS MORE SUBTLE.
&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED ACROSS TERMINALS KLBF AND KVTN TONIGHT.
THERE IS A CHANCE FOR HIGH BASED THUNDERSTORMS TO FORM FROM 21Z TO
03Z EAST OF THE PANHANDLE THAT COULD BRING BRIEF LOCALIZED STRONG
WINDS. OTHERWISE CEILINGS ARE EXPECTED TO REMAIN AOB 5KFT AS STORMS
MOVE ACROSS WITH LOCALIZED 1SM TSRA AS STORMS MOVE EASTWARD THROUGH
THE EVENING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROBERG/KECK
Hazardous weather outlook, Jul 15, 3:32 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT TUE JUL 15 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-162045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
332 PM CDT TUE JUL 15 2008 /232 PM MDT TUE JUL 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS POTENTIAL FOR SEVERE THUNDERSTORMS TONIGHT IN WESTERN AND
NORTH CENTRAL NEBRASKA. SEVERAL BOUNDARIES EXIST ACROSS THE
AREA...WHICH WILL HELP TO FOCUS THUNDERSTORM DEVELOPMENT. ALTHOUGH
ALL OF WESTERN AND NORTH CENTRAL NEBRASKA HAS THE POTENTIAL FOR
SEVERE THUNDERSTORMS...THE MAIN AREA OF CONCERN APPEARS TO BE
ALONG AND SOUTHEAST OF A LINE FROM NEAR BUTTE IN BOYD
COUNTY...SOUTHWEST THROUGH MULLEN IN HOOKER COUNTY...THEN FURTHER
SOUTHWEST THROUGH THE OGALLALA AREA IN KEITH COUNTY. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREATS...HOWEVER AN ISOLATED
TORNADO CANNOT BE RULED OUT. HEAVY RAINFALL IS ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY AND THURSDAY AS
A COLD FRONT SLOWLY SAGS SOUTH THROUGH THE AREA. HEAVY RAIN...WITH
THE POTENTIAL FOR FLASH FLOODING IS POSSIBLE...ESPECIALLY ON THURSDAY
AND THURSDAY NIGHT.

WITH THE FRONT FLUCTUATING NORTH AND SOUTH FRIDAY THROUGH
MONDAY...THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:06 PM CDTSevere Thunderstorm WarningLBFCuster39 min
Jul 14, 7:34 PM CDTSevere Thunderstorm WarningLBFCuster41 min
Jul 14, 11:26 PM CDTSevere Thunderstorm WarningLBFLincoln36 min
Jul 15, 12:05 AM CDTFlash Flood WarningLBFLincoln3 hr
Jul 15, 12:07 AM CDTSevere Thunderstorm WarningLBFLincoln38 min
Jul 15, 12:48 AM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln27 min
Jul 15, 4:43 PM CDTTornado WarningLBFHolt47 min
Jul 15, 5:02 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Wheeler58 min
Jul 15, 5:27 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan48 min
Jul 15, 5:29 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden46 min
Jul 15, 5:58 PM CDTSevere Thunderstorm WarningLBFGarden25 min
Jul 15, 5:58 PM CDTSevere Thunderstorm WarningLBFWheeler62 min
Jul 15, 6:58 PM CDTSevere Thunderstorm WarningLBFBrown42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.